Care home worker struck off after knocking out resident with insulin


A CARE home worker has been banned from the profession after giving a resident too much insulin – causing them to pass out.


The SSSC hearing started earlier this week
                                Mr Bryan was banned from the profession by the Scottish Social Services Council.



Gordon Bryan has been removed from the social care register for committing a string of offences whilst working as a social carer at Glaitness Care Home in Kirkwall between January 2011 and January 2014.

Bryan faced accusations that on a number of occasions he failed to administer drugs, administered “additional and unnecessary” drugs and kept poor records of the drugs he had given to residents.

On one occasion he even gave a resident an unnecessary dose on insulin – causing them to lose consciousness.

After a three day hearing at the Scottish Social Services Council (SSSC) in Dundee a panel decided to remove him from the register after finding him guilty of misconduct.

One of the “findings of fact” of the panel reads: “You did on 23 July 2012 administer an additional and unnecessary dose of insulin to service user CC, resulting in CC losing consciousness.”

They also found: “At the time the additional and unnecessary dosage of insulin was administered to service user CC, your employer’s procedures for the administration of insulin to service users were not adequate.”

The care home – which provides residential care for elderly patients, younger adults and those suffering from sensory impairment – is owned and run by Orkney Islands Council.




Explaining their decision to remove him from the register, the committee said: “The misconduct is very serious.

“It involves a pattern of errors over a sustained period of time in the administration of prescribed medicines to service users.

“Misconduct of this nature may place service users at risk of harm including serious harm.

“There are two findings that you administered additional and unnecessary dosages of prescription medicines to a vulnerable service user.

“In one instance where the service user was administered an additional and unnecessary dosage of insulin this resulted in harm to the service user.”